FINAL DIAGNOSIS: ACUTE NECROTIZING MYOPATHY (RHABDOMYOLYSIS) SECONDARY TO LOVASTATIN AND NIACIN
The patient was initally treated with corticosteroids and the cholesterol lowering agents discontinued. He gradually improved with resolution of his creatine kinase to normal. The corticosteroids were tapered and discontinued after the biopsy results were known. The role of corticosteroid treatment in non-inflammatory myopathy is uncertain. In experimental models, it may in fact make the situation significantly worse (1).
EMG findings in necrotizing myopathy typically consist of fibrillation potentials and short, polyphasic motor unit potentials. However, the extent and rapidity of the process allows for a wide variation in EMG findings including normal studies. The florid nature of EMG findings in this case correlate well with his acute clinical presentation.
Several drugs may cause toxic rhabdomyolysis (Table 1) Rhabdomyolysis secondary to HMG-CoA reductase inhibitors such as lovastatin occurs in approximately 0.1% of treated patients (2). The incidence may be much higher in association with cyclosporine, macrolide antibiotics, or gemfibrozil use (3). Rhabdomyolysis has been reported once with lovastatin and nicotinic acid (4). Three cases of very mild isolated nicotinic acid myopathy without rhabdomyolysis have also been reported (5).
|Table 1. Drugs associated with rhabdomyolysis|
Glycyrrhizic acid (licorice)
HMG CoA reductase inhibitors
In 1990, clinical experience with more than one million patients taking lovastatin was available.2 That number is almost certainly higher now. In addition, lovastatin has been recently investigated as an antineoplastic agent in several experimental models (9, 10). As trials progress to involve human subjects, oncologists will also have to be alert to the possibility of drug induced myopathy. The potential number of patients involved is huge. Fortunately, early recognition of symptoms and prompt evaluation of the serum creatine kinase may prevent serious sequellae and even death from renal failure, making awareness of the clinical syndrome of crucial importance.
Contributed by Michael D. Hill, MD and Juan M. Bilbao, MD